Alert archive / Missouri / Freeze Watches in 2021

Freeze Watch 1, NWS Springfield, MO

March 30, 202134 counties in Missouri; Bourbon County, Cherokee County, Crawford County, Kansas

NWS Springfield, MO issued this freeze watch at Mar 30, 2021, 3:47 AM CDT for 34 counties in Missouri; Bourbon County, Cherokee County, Crawford County, Kansas. It took effect at Apr 1, 2021, 3:00 AM CDT. It was in force for .

The area

The counties it named.

The facts

Issued
Mar 30, 2021, 3:47 AM CDT (08:47 UTC)
In effect from
Apr 1, 2021, 3:00 AM CDT
Expired
Mar 30, 2021, 2:51 PM CDT
In force
Issued by
NWS Springfield, MO
All 37 counties

Bourbon County, KS, Cherokee County, KS, Crawford County, KS, Barry County, MO, Barton County, MO, Benton County, MO, Camden County, MO, Cedar County, MO, Christian County, MO, Dade County, MO, Dallas County, MO, Dent County, MO, Douglas County, MO, Greene County, MO, Hickory County, MO, Howell County, MO, Jasper County, MO, Laclede County, MO, Lawrence County, MO, Maries County, MO, McDonald County, MO, Miller County, MO, Morgan County, MO, Newton County, MO, Oregon County, MO, Ozark County, MO, Phelps County, MO, Polk County, MO, Pulaski County, MO, Shannon County, MO, St. Clair County, MO, Stone County, MO, Taney County, MO, Texas County, MO, Vernon County, MO, Webster County, MO, Wright County, MO

The radar

The Springfield radar (KSGF), 30 km from the middle of the area, began a volume at 08:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 8.8 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2021-03-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2021-03-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 75 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2893 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
75 m²/s²
0-3 km storm-relative helicity
489 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

201 
WWUS73 KSGF 300847
NPWSGF

URGENT - WEATHER MESSAGE
National Weather Service Springfield MO
347 AM CDT Tue Mar 30 2021

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-302100-
/O.NEW.KSGF.FZ.A.0001.210401T0800Z-210401T1400Z/
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
Including the cities of Fort Scott, Pawnee Station, Chicopee, 
Lone Oak, Pittsburg, Baxter Springs, Lowell, Riverton, Columbus, 
Neutral, Sherwin, Stippville, Warsaw, Whitakerville, Cole Camp, 
Crockerville, Mora, Edmonson, Lincoln, Versailles, Rocky Mount, 
Stover, Laurie, Aurora Springs, Eldon, Lake Ozark, Vichy, Nevada,
Tiffin, Appleton City, Johnson City, Weaubleau, Hermitage, 
Quincy, Wheatland, Cross Timbers, Osage Beach, Camdenton, 
Decaturville, Roach, Village of Four Seasons, Fort Leonard Wood, 
Laquey, Waynesville, Northwye, Rolla, Kenoma, Lamar, 
Cedar Springs, El Dorado Springs, Filley, Arnica, 
Caplinger Mills, Stockton, Bolivar, Buffalo, Charity, Foose, 
March, Plad, Windyville, Olive, Lynchburg, Lebanon, Plato, Roby, 
Bendavis, Huggins, Lake Spring, Bangert, Darien, Gladden, Howes, 
Jadwin, Salem, Joplin, Carthage, Greenfield, Lockwood, Meinert, 
Springfield, Marshfield, Northview, Seymour, Rogersville, Dawson,
Graff, Mountain Grove, Duncan, Mansfield, Neosho, Aurora, 
Mount Vernon, Marionville, Nixa, Christian Center, Ozark, 
Selmore, Vanzant, Ava, Goodhope, Rome, Squires, Dogwood, Pomona, 
Pottersville, Siloam Springs, South Fork, West Plains, 
White Church, Teresita, Winona, Birch Tree, Montier, Anderson, 
Noel, Goodman, South West City, Pineville, Rocky Comfort, Monett,
Madry, Cassville, Kimberling City, Crane, Elsey, Indian Point, 
Silver Dollar City, Branson, Hollister, Kirbyville, 
Edgewater Beach, Forsyth, Ozark Beach, Powersite, Wasola, Thayer,
Alton, Couch, Greer, Thomasville, and Wilderness
347 AM CDT Tue Mar 30 2021

...FREEZE WATCH IN EFFECT FROM LATE WEDNESDAY NIGHT THROUGH
THURSDAY MORNING...

* WHAT...Several hours of sub-freezing temperatures as low as 25 
  to 30 degrees possible.

* WHERE...Portions of southeast Kansas and central, east 
  central, south central, southwest and west central Missouri.

* WHEN...From late Wednesday night through Thursday morning.

* IMPACTS...Frost and freeze conditions could kill early blooming
  crops, other sensitive vegetation and possibly damage
  unprotected outdoor plumbing.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$
1 follow-up statement
739 
WWUS73 KSGF 301951
NPWSGF

URGENT - WEATHER MESSAGE
National Weather Service Springfield MO
251 PM CDT Tue Mar 30 2021

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-310800-
/O.UPG.KSGF.FZ.A.0001.210401T0800Z-210401T1400Z/
/O.NEW.KSGF.FZ.W.0001.210401T0600Z-210401T1400Z/
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
Including the cities of Fort Scott, Pawnee Station, Chicopee, 
Lone Oak, Pittsburg, Baxter Springs, Lowell, Riverton, Columbus, 
Neutral, Sherwin, Stippville, Warsaw, Whitakerville, Cole Camp, 
Crockerville, Mora, Edmonson, Lincoln, Versailles, Rocky Mount, 
Stover, Laurie, Aurora Springs, Eldon, Lake Ozark, Vichy, Nevada,
Tiffin, Appleton City, Johnson City, Weaubleau, Hermitage, 
Quincy, Wheatland, Cross Timbers, Osage Beach, Camdenton, 
Decaturville, Roach, Village of Four Seasons, Fort Leonard Wood, 
Laquey, Waynesville, Northwye, Rolla, Kenoma, Lamar, 
Cedar Springs, El Dorado Springs, Filley, Arnica, 
Caplinger Mills, Stockton, Bolivar, Buffalo, Charity, Foose, 
March, Plad, Windyville, Olive, Lynchburg, Lebanon, Plato, Roby, 
Bendavis, Huggins, Lake Spring, Bangert, Darien, Gladden, Howes, 
Jadwin, Salem, Joplin, Carthage, Greenfield, Lockwood, Meinert, 
Springfield, Marshfield, Northview, Seymour, Rogersville, Dawson,
Graff, Mountain Grove, Duncan, Mansfield, Neosho, Aurora, 
Mount Vernon, Marionville, Nixa, Christian Center, Ozark, 
Selmore, Vanzant, Ava, Goodhope, Rome, Squires, Dogwood, Pomona, 
Pottersville, Siloam Springs, South Fork, West Plains, 
White Church, Teresita, Winona, Birch Tree, Montier, Anderson, 
Noel, Goodman, South West City, Pineville, Rocky Comfort, Monett,
Madry, Cassville, Kimberling City, Crane, Elsey, Indian Point, 
Silver Dollar City, Branson, Hollister, Kirbyville, 
Edgewater Beach, Forsyth, Ozark Beach, Powersite, Wasola, Thayer,
Alton, Couch, Greer, Thomasville, and Wilderness
251 PM CDT Tue Mar 30 2021

...FREEZE WARNING IN EFFECT FROM 1 AM TO 9 AM CDT THURSDAY...

* WHAT...Sub-freezing temperatures as low as 27 expected. Colder
  temperatures can be expected in low terrain, valleys, and other
  wind protected areas. 

* WHERE...Portions of southeast Kansas and central, east 
  central, south central, southwest and west central Missouri.

* WHEN...From 1 AM to 9 AM CDT Thursday.

* IMPACTS...Frost and freeze conditions will damage sensitive
  early Spring vegetation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. 

&&

$$

What forecasters said that day

The local office's own words before this freeze watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this freeze watch went out at Mar 29, 11:45 PM CDT, 4 hours 2 minutes earlier.

Area forecast discussion, Mar 29, 11:45 PM CDT, 4 hours 2 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
1145 PM CDT Mon Mar 29 2021

.SHORT TERM...(This evening through Tuesday)
Issued at 325 PM CDT Mon Mar 29 2021

Ongoing wind and fire weather are the main concerns. Sustained
wind/RH values of 20-30 mph/25% are common over the northwest cwfa
attm. Seeing gusts of around 40 mph over the far western cwfa
during the last hour. Added some counties to the Red Flag Warning
earlier and don't plan on any changes to any ongoing headlines.

Will see gusty winds tonight with some elevated fire weather
conditions and will have to monitor for possible extensions for
the wind advisory. The pressure gradient weakens Tuesday but some
moderate wind gusts will continue early over parts of southern MO.

A cold front will move across the region late in the day Tuesday.
The front will pick up some increased Gulf moisture as it moves
into southern MO and will continue to mention a good chance of
showers and isolated thunder. Post frontal rain may briefly change
to wet snow late Tuesday night into early Wednesday morning, but
most guidance (including our forecast) has little or no snow
occurrence or accumulation. Will monitor trends, but even a worst
case scenario would not not point to travel impacts attm.

.LONG TERM...(Wednesday through Monday)
Issued at 325 PM CDT Mon Mar 29 2021

Wednesday-Thursday: Much cooler than normal weather is expected
as a Canadian air mass/sfc high pressure moves into the area. The
sfc high/ridge axis will become situated over the western cwfa by
12z/7am Thursday morning. We expect lows in the general 25F to
30F degree range with a good chance for frost/freeze potential
which may affect early blooming plants/trees.

Friday-Monday: After another chilly night Thursday night for some
areas, will see a warm up as south winds become established over
the area with sfc high pressure exiting off to the east. Should
see a nice warming trend with highs in the 70s by Sunday and
Monday with a broad upper level ridge moving slowly east into
western/central CONUS. We may see some elevated fire weather
conditions during this period, especially over the western cwfa
where winds are expected to be gusty at times.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1141 PM CDT Mon Mar 29 2021

For the 06z TAFS...will continue with the gustiness at JLN
overnight and through much of Tuesday. Have dropped the gusts at
SGF/BBG, but wouldn't be totally shocked if we see some gusts back
at SGF, especially if the wind becomes backed a bit more slightly
where the funneling would take place. For now though, have kept
wind direction at 170-180 and have kept gusts out overnight.
Should pick back up in the morning however and linger for much of
the day with the frontal boundary moving through during the mid to
late afternoon. This will switch the winds off to the northwest-
north. May see some MVFR conditions at SGF/JLN and some scattered
showers by the late afternoon and into the evening.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...DSA
LONG TERM...DSA
AVIATION...Lindenberg
Hazardous weather outlook, Mar 30, 3:03 AM CDT, 44 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
303 AM CDT Tue Mar 30 2021

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-310815-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
303 AM CDT Tue Mar 30 2021

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Tonight.

Weather hazards expected...

  Limited non thunderstorm wind risk.
  Significant fire weather risk.

DISCUSSION...

  Gusty winds will continue through the night with some wind
  gusts over 30 mph possible.

  While humidity levels will slowly improve tonight, elevated to
  significant fire weather conditions will persist through the
  late evening.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

South wind gusts of 30 to 35 mph will be possible over some
of the southwest Missouri Ozarks Tuesday morning before
diminishing somewhat by afternoon.

A few thunderstorms will be possible Tuesday night over far
southern Missouri with a cold frontal passage.

Frost and freeze conditions will be possible Wednesday night for
most of the area, and again Thursday night for the southern
Missouri Ozarks.

Elevated fire weather conditions are expected Wednesday and
Friday.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Rothstein

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 30, 2:51 PM CDTFreeze WarningSGFBarry, Barton, Benton, Camden, Cedar, Christian and 28 more42 hr

Nearby

Freeze Watches in Missouri, 2021Freeze Watches in Kansas, 2021Every freeze watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.